High Wind, Guadalupe Mountains of Culberson County
- When
- October 6, 5:51 AM MST to 9:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
A strong cold front resulted in high winds through Guadalupe Pass.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong cold front resulted in high winds through Guadalupe Pass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 6, 4:21 AM MST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 621 AM CDT THU OCT 6 2016 .DISCUSSION... See 12Z aviation discussion below. && .AVIATION... There are low dewpoint depressions this morning and satellite shows a hint of some MVFR CIGs in the area, but confidence is too low to place in the TAFs at this time. Will just handle with AMD if needed. Also TS will develop this afternoon near MAF and FST, but at this time is expected to be east of the terminals moving east during the evening so have not included in the present wx. This may be added with the 18Z issuance. A cold front will move into the area late in the TAF period reaching HOB near 08Z with a northeast wind shift. Passage will occur at other sites 12-15Z...just beyond this TAF period. Hennig && .PREV DISCUSSION... /issued 324 AM CDT THU OCT 6 2016/ DISCUSSION... We ended up seeing a few thunderstorms across NE portions of the Permian Basin yesterday evening along a retreating dryline. This dryline now located near the TX/NM state borders as of 3am this morning, allowing moisture to surge back into much of west TX. The dryline will advance east today with the potential for afternoon/evening thunderstorms across eastern portions of the area. An upper trough, currently digging toward the Four Corners region this morning, may provide some weak upper forcing at best later today but for now it looks like convergence along the fairly weak dryline will give us our best shot. More or less, models show the dryline along a Lamesa to Odessa to Fort Stockton line by this afternoon with thunderstorms developing late afternoon. Could see storms linger into the early overnight hours as the dryline retreats west. Although widespread severe weather is not expected, a few storms could be strong to severe, potentially producing hail and strong winds. Otherwise, temperatures will be hot once again today but a cool down is on the way... A decent cold front is expected Friday, bringing cooler temperatures brief gusty north winds to the forecast area. Thunderstorms look to accompany the front initially as it moves through. Best rain chances across portions of SE NM and the Permian Basin in the morning then shifting south in the afternoon. Will see significant cloud cover and fairly good cold air advection so temperatures will struggle to make it out of the 60s for much of SE NM and Permian Basin. Despite the cold front, LL moisture looks to remain in place across the region. A weakening disturbance moving NE through NM Saturday night will keep rain chances in place through Sunday for SE NM and western portions of west TX. Otherwise, a warming trend is expected through the weekend with above normal highs and dry conditions returning by Monday and Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 90 60 65 53 / 20 40 30 10 Carlsbad 88 55 64 52 / 10 10 20 20 Dryden 89 67 79 62 / 20 10 30 20 Fort Stockton 90 62 73 55 / 30 20 30 10 Guadalupe Pass 82 51 62 48 / 0 10 20 30 Hobbs 86 52 64 49 / 10 20 20 10 Marfa 84 56 68 52 / 20 10 30 10 Midland Intl Airport 91 59 65 52 / 20 30 30 10 Odessa 89 60 65 53 / 20 30 30 10 Wink 92 60 67 56 / 20 20 30 10 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 99/99/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 356 AM CDT THU OCT 6 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-070900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 356 AM CDT THU OCT 6 2016 /256 AM MDT THU OCT 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING IN THE PERMIAN BASIN. ONE OR TWO COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG NORTHEAST WINDS WILL BE POSSIBLE AT GUADALUPE PASS FRIDAY. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD EXERCISE CAUTION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655578.